Each year George enjoys the opportunity to teach in Dr. Elaine Keohane’s graduate course, CLSC 5124, Advanced Hemostasis at Rutgers University School of Health Related Professions. Our students are experienced medical laboratory scientists from all over the world, and they bring a wealth of practical knowledge. Dr. Keohane is teaching a section on platelet physiology this week, and the question came up, what is platelet factor 3? I’m old enough to know the answer, but I’d like to hear from our participants. In addition to defining PF3, also please report what coagulation laboratory assay we used to “diagnose” PF3 deficiency.
Category: Factor Assays
From Deborah Whetzel, Children’s Hospital of the King’s Daughters, Norfolk, VA: We’ve had a couple patients lately that demonstrated inhibition but their factor VIII results are within normal limits or even elevated. The result values differ 30–40% typically between dilutions but as they’re diluted more, the values go up to 300 or 400%. FVIII values that high seem really odd to me. We dilute to 1:160, as I’ve seen recommended, with results to that point continuing to get higher. Have you seen this occur and is there something that we should be doing? Thanks for your help.
From Kim Kinney, Indiana University Health, Hi George! We have a severe hemophiliac with an 8BU inhibitor receiving ReFacto. Factor assays are high, but dilutions dilute backward! 367, 238, then 183, then 167 causing a CV flag. We have seen this before, but have never heard an explanation for the “backward” dilution affect. Can you shed light? It does not happen on all treated hemophiliacs…is it the ReFacto? Thanks for the info!
From Manju Bala, St Christopher’s Hospital for Children. Need help with interpreting a coagulation dilemma. A child, 4 months old, post cardiac surgery, no meds, use of bovine thrombin during surgery with prolonged prothrombin time (PT), 29.9s; partial thromboplastin time (PTT, APTT),107.7s; and thrombin time (TT), 40.4s; no correction on mixing. FII, 25%; FV, 7%, increasing with dilution; FVIII, 129%; FIX, 39%; FX, 69% and FXI, 50%. The latter four factors, although normal appear to increase on dilution like an inhibitor. No evidence of bleeding, no evidence of thrombosis, liver function tests normal. Could this be due to an antibody to bovine thrombin or lupus anticoagulant? Testing is pending.
From Saravanan Vinayagam: We are trying to set up the factor VIII inhibitor assay on our ACL TOP analysers. Has anyone got an SOP or previous experience in validating inhibitor assay in an automated analysers? Thank you.
Hello, Saravanan Vinayagam, and thank you for your post. I’m hoping that an IL technical representative will see this and offer some assistance. Geo.
Another from Linda Stang, Alberta Health Service: We have a patient with ‘transient, recurrent’ factor VII deficiency that I suspect is drug related. When FVII is low, protein C and factor X are normal. Patient has been as high as 1.57 u/mL and as low as 0.08 u/mL. Do you or any of your participants have any experience with this or any references? Thanks so much, Linda.
Here is an in-depth response from Russell Higgins, MD, a colleague of John Olson, MD, and current chair of the Coagulation Resource Committee of the College of American Pathologists (CAP) to Dee McMichael’s March 2 question about monitoring factor activity in the presence of an inhibitor:
From Dr; Olson: “We discussed this at our weekly coagulation consensus conference this morning. It reflects our thoughts on the questions. I believe that the CLSI document on assays recommends that dilution up to 1:160, but, as pointed out by Dr. Higgins, I’m not aware of data behind this recommendation. I believe that it was a consensus opinion.”
From Dee McMichael, Blood Bank Supervisor, All Children’s Hospital, St. Petersburg, FL:
I was trying to post a question on your site but each time I received a connection failure. I will follow up with my IT department but thought I might be able to post my question in an email.
(Dee, we apologize for the connection inconvenience, which may be an issue traceable to our service provider. For anyone having difficulty logging in, please email me at firstname.lastname@example.org for follow-up, we can swiftly resolve the issue.)
Dee’s question follows: